California, 2013

Hail in California, June 10, 2013

June 10, 2013 · NWS REV · 1 event in 1 county or zone

Hot temperatures helped fire strong afternoon and evening thunderstorms in the Sierra and across northeast California on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Hot temperatures helped fire strong afternoon and evening thunderstorms in the Sierra and across northeast California on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 10, 1:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 1:50 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT MON JUN 10 2013

.SYNOPSIS...

LOW PRESSURE CONTINUES TO MOVE THROUGH CALIFORNIA AND NEVADA WITH
SHOWERS AND THUNDERSTORMS AROUND THE REGION THROUGH TONIGHT. STORMS
HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND
DEADLY LIGHTNING. FOR TUESDAY THROUGH NEXT WEEK CONDITIONS WILL BE
DRIER WITH TEMPERATURES CLOSER TO SEASONAL AVERAGES. BREEZY
AFTERNOON WINDS UP TO 40 MPH CAN BE EXPECTED BY WEDNESDAY.

&&

.SHORT TERM...

THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON IN WESTERN NEVADA
AND NORTHEASTERN CALIFORNIA, ASSOCIATED WITH LOW PRESSURE MOVING
THROUGH CA/NV. THUNDERSTORMS DEVELOPED TODAY IN THE PINE NUT AND
VIRGINIA MOUNTAINS AND HAVE SPREAD OUT NORTH THROUGH THE TRUCKEE
MEADOWS AND EVEN NORTH OF PYRAMID LAKE. STEEP LAPSE RATES AND A LOW
CONVECTIVE TEMPERATURE OF ONLY 80 DEGREES HELPED TO GET THESE STORMS
GOING EARLY IN THE DAY. STORM MOTIONS HAVE BEEN FAIRLY SLOW AND
GENERALLY DRIVEN BY CONVERGING OUTFLOW BOUNDARIES. EXPECT THAT THESE
STORMS WILL CONTINUE THROUGH THE AFTERNOON, SPREADING FURTHER EAST
INTO PERSHING AND CHURCHILL COUNTIES AS WEST WINDS INCREASE ACROSS
THE EASTERN SIERRA AND SIERRA FRONT. EVENTUALLY THE ENTIRE
CONVECTIVE COMPLEX WILL BECOMING A BROAD AREA OF RAINFALL THIS
EVENING AND OVERNIGHT AS THE DEFORMATION AREA OF THE LOW MOVES
ACROSS WESTERN NEVADA.

IN GENERAL, THESE STORMS HAVE BEEN PRODUCING MODERATE TO HEAVY
RAINFALL AND HAVE POTENTIAL OF MINOR STREAM FLOODING AND PONDING IN
URBAN AREAS. A FEW STRONGER CELLS PRODUCED GUSTY OUTFLOW WINDS UP
TO 50 MPH AND SMALL HAIL...WHICH HAS BEEN REPORTED ALREADY THIS
AFTERNOON IN STAGECOACH AND SILVER SPRINGS. ANOTHER SEPARATE STORM
AFFECTED THE SPANISH SPRINGS AREA WITH HEAVY RAINFALL AND
ACCUMULATING SMALL HAIL.

AS THE LOW MOVES OUT TONIGHT AND TOMORROW, THIS WILL PUSH THE
CONVECTIVE FOCUS INTO CENTRAL NEVADA. SOUTHWEST WIND ALOFT WILL ALSO
BRING IN DRYING CONDITIONS OVER THE NEXT COUPLE DAYS, WITH A
DECREASED CHANCE OF THUNDERSTORMS. ADDED IN A FEW ISOLATED
THUNDERSTORMS TO THE FORECAST FOR TUESDAY IN PERSHING...CHURCHILL...
AND MINERAL COUNTIES FOR TOMORROW. THERE IS AN UPPER LEVEL WAVE AND
JET MAX MOVING UP INTO CENTRAL CA/NV THAT WILL KICK OFF A FEW
STORMS, AIDED BY LINGERING MOISTURE FROM TODAY'S STORMS. ALSO
CONTINUED A SLIGHT CHANCE OF SHOWERS INTO TUESDAY NIGHT AS THAT
SHORTWAVE MOVES THROUGH WESTERN NEVADA.

WINDS ON TUESDAY ARE EXPECTED TO INCREASE ON TUESDAY WITH GUSTS
AROUND 30 MPH. ON WEDNESDAY, WINDS WILL INCREASE EVEN MORE AS
STRONGER SOUTHWEST FLOW MOVES INTO THE REGION. 700MB WINDS WILL PEAK
OUT AROUND 35KT IN THE RENO-TAHOE AREA, WITH GUSTS 35 TO 40 MPH
EXPECTED ALONG THE SIERRA FRONT. CHOPPY CONDITIONS ARE EXPECTED FOR
AREA LAKES ON WEDNESDAY. INCREASING WINDS AND LOWING HUMIDITY WILL
ALSO RAISE FIRE WEATHER CONCERNS ON WEDNESDAY. SEE FIRE WEATHER
DISCUSSION BELOW FOR ADDITIONAL DETAILS. HOON

.LONG TERM...THURSDAY THROUGH SUNDAY...

FEW CHANGES MADE TO THE LONG TERM FORECAST. FORECAST LOOKS ON TRACK
FOR A TROUGH ALONG THE WEST COAST WITH A DRY SOUTHWEST FLOW OVER THE
SIERRA AND WESTERN NEVADA. THIS WILL BRING BREEZY AFTERNOON AND
EVENING WINDS WITH HIGHS WITHIN A FEW DEGREES OF NORMAL.

ON THURSDAY A WAVE PASSES ALONG THE SOUTHERN OREGON BORDER WITH A
BIT OF MOISTURE AND INSTABILITY. POTENTIAL FOR SHOWERS AND
THUNDERSTORMS NORTH OF SUSANVILLE AND GERLACH STILL LOOKS GOOD AS
THAT WAVE BRUSHES THE NORTHERN PORTION OF THE AREA.

FOR FRIDAY THE PACIFIC NORTHWEST TROUGH DIGS OFF THE CALIFORNIA
COAST, THEN SLOWLY MOVES INLAND FOR THE WEEKEND. THERE IS RELATIVELY
HIGH CONFIDENCE FOR 30-40 MPH GUSTS OVER THE WEEKEND. WINDS COULD BE
STRONGEST ON SUNDAY AS THE JET PASSES OVER THE RENO-TAHOE AREA.
MOST OF THE MOISTURE FROM THIS TROUGH REMAINS OVER NORTHWEST
CALIFORNIA AND SOUTHWEST OREGON, BUT IF THE TROUGH WERE TO SHIFT
FARTHER INLAND THERE COULD BE A FEW SHOWERS FOR LASSEN AND PLUMAS
COUNTIES. BRONG/EKL

.AVIATION...

LOW OFF THE CALIFORNIA COAST WILL TRACK ACROSS THE SIERRA AND
WESTERN NEVADA THROUGH THIS EVENING.  MAIN THREATS FROM THE STRONGER
THUNDERSTORMS IS MVFR CONDITIONS DUE TO MODERATE TO HEAVY RAIN,
SMALL HAIL AND WIND GUSTS TO 45 KTS.

STORMS WILL CONTINUE AROUND THE KRNO-KCXP-KTVL-KTRK AREAS OVER THE
NEXT FEW HOURS, THEN THE THUNDERSTORM ACTIVITY WILL PUSH NORTH AND
EASTWARD.

CONDITIONS WILL DRY OUT TONIGHT WITH AN INCREASING SOUTHWEST FLOW
ALOFT FOR TUESDAY AND WEDNESDAY.  PEAK AFTERNOON GUSTS COULD
APPROACH FOR THE EASTERN SIERRA AND WESTERN NEVADA TERMINALS.
BRONG/HOON

&&

.FIRE WEATHER...

* SHOWERS AND THUNDERSTORMS WITH WETTING RAINS THIS EVENING.

* 30-40 MPH GUSTS AND LOW HUMIDITY TUESDAY AND WEDNESDAY.

AN AREA OF LOW PRESSURE WILL CONTINUE TO PROVIDE SCATTERED SHOWERS
AND THUNDERSTORMS MAINLY ACROSS WESTERN NEVADA THIS EVENING.
THUNDERSTORMS WILL DIMINISH BY MIDNIGHT WITH LINGERING SHOWER
ACTIVITY ACROSS THE WESTERN NEVADA BASIN AND RANGE THROUGH EARLY
TUESDAY MORNING. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY MAINLY
EAST OF HIGHWAY 95 IN WESTERN NEVADA. A FEW NEW LIGHTNING STARTS MAY
BE POSSIBLE.

THE NEXT FIRE WEATHER CONCERN WILL BE ON TUESDAY AND WEDNESDAY AS A
TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST. THIS WILL USHER IN
DRIER AIR AND INCREASING WINDS. THE STRONGEST WINDS ON TUESDAY WILL
REMAIN MAINLY NORTH OF INTERSTATE 80 WITH GUSTY WINDS BECOMING
WIDESPREAD BY WEDNESDAY.  RELATIVE HUMIDITY ON TUESDAY ACROSS
GUSTIER AREAS NORTH OF THE TAHOE BASIN SHOULD REMAIN AROUND 20%
AFTER RECENT PRECIPITATION. SURFACE GUSTS TO 30-40 MPH ARE POSSIBLE
WITH AFTERNOON HUMIDITIES NEAR AND BELOW 15% ACROSS WESTERN NEVADA.
WINDS ON WEDNESDAY WILL SEE WIDESPREAD GUSTS 30-40 MPH WITH
CONTINUED A CONTINUED DRYING TREND. FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jun 10, 5:22 AM PST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
622 AM PDT MON JUN 10 2013

CAZ070>073-NVZ001>005-111200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
622 AM PDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION AGAIN TODAY. WIND GUSTS FROM THE STRONGER STORMS COULD
REACH 50 MPH...WHICH MAY CREATE AREAS OF BLOWING DUST ACROSS THE
DESERTS...AND DANGEROUS BOATING CONDITIONS ON AREA LAKES. LOCALLY
HEAVY RAINFALL AND SMALL HAIL ARE ALSO POSSIBLE WITH THE STORMS.
HIKERS...CAMPERS AND THOSE IN THE BACK COUNTRY SHOULD BE PREPARED
TO SEEK SHELTER FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY TO WINDY CONDITIONS WILL BE POSSIBLE FROM TUESDAY INTO THE
WEEKEND AS ANOTHER AREA OF LOW PRESSURE DEVELOPS ALONG THE WEST
COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 10, 11:43 AM PST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1243 PM PDT MON JUN 10 2013

NVZ003-102030-
GREATER RENO-CARSON CITY-MINDEN AREA-
1243 PM PDT MON JUN 10 2013

...STRONG THUNDERSTORM OVER SPARKS NEVADA...

AT 1240 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SPARKS NEVADA...OR 10 MILES EAST
OF RENO. THIS STORM WAS NEARLY STATIONARY.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN...PENNY SIZE
HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...SPANISH SPRINGS...SPARKS...SUN VALLEY
  AND WINGFIELD SPRINGS.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  14 AND 19.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3964 11980 3964 11964 3952 11964 3952 11979
TIME...MOT...LOC 1943Z 180DEG 0KT 3957 11954

HOON
Special weather statement, Jun 10, 12:42 PM PST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
142 PM PDT MON JUN 10 2013

NVZ003-102215-
GREATER RENO-CARSON CITY-MINDEN AREA-
142 PM PDT MON JUN 10 2013

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL TO IMPACT THE
RENO SPARKS AREA THROUGH 3 PM...

AT 138 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
STEAD TO WINGFIELD SPRINGS TO DERBY DAM MOVING SOUTHWEST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND SMALL PEA SIZE HAIL...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...LOCKWOOD...MUSTANG...RENO...SPANISH
SPRINGS AND SPARKS.

* THIS LINE OF STORMS WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN
  MOGUL AND LOCKWOOD.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3980 11990 3969 11959 3964 11929 3943 11945
      3948 11982 3961 11999
TIME...MOT...LOC 2040Z 041DEG 8KT 3972 11986 3962 11967
          3958 11941

MYRICK
Local storm report, Jun 10, 12:59 PM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
159 PM PDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       2 SE SPANISH SPRINGS    39.65N 119.69W
06/10/2013  E0.00 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HEAVY RAIN WITH FLOODING
            AFFECTING ROADS.

0158 PM     HAIL             4 ENE NWS RENO          39.59N 119.74W
06/10/2013  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL ACCUMULATING 2.5
            INCHES DEEP.

&&

ZTOLBY
Special weather statement, Jun 10, 1:35 PM PST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
235 PM PDT MON JUN 10 2013

CAZ072-102215-
GREATER LAKE TAHOE AREA-
235 PM PDT MON JUN 10 2013

...THUNDERSTORMS DEVELOPING OVER LAKE TAHOE...

AT 231 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TAHOE CITY MOVING
SOUTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...CARNELIAN BAY...DOLLAR POINT...
  HOMEWOOD...KINGS BEACH...SUNNYSIDE...AND TAHOE CITY.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3921 12019 3926 12001 3902 12001 3903 12018
TIME...MOT...LOC 2134Z 307DEG 5KT 3909 12006

MYRICK
Local storm report, Jun 10, 2:41 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
341 PM PDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      5 N GERLACH             40.72N 119.35W
06/10/2013                   WASHOE             NV   COUNTY OFFICIAL

            FLOODING OVER ROADWAY REPORTED ON STATE ROUTE 447 FIVE
            MILES NORTH OF GERLACH. CLOSED DOWN ROUTE 447.

0334 PM     FLASH FLOOD      SPANISH SPRINGS         39.62N 119.72W
06/10/2013                   WASHOE             NV   COUNTY OFFICIAL

            WASHOE COUNTY ROAD CREWS REPORTING ROAD FLOODING FROM LA
            POSADA TO CALLE DA LA PLATA EAST OF PYRAMID HIGHWAY.

&&

EL
Special weather statement, Jun 10, 2:41 PM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
341 PM PDT MON JUN 10 2013

NVZ001-004-110015-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
341 PM PDT MON JUN 10 2013

...BLOWING DUST ACROSS THE GREAT BASIN EAST OF FALLON...

AT 339 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LARGE AREA OF DENSE BLOWING DUST IN EASTERN CHURCHILL AND MINERAL
COUNTIES.

STRONG WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST REDUCING
VISIBILITIES TO BELOW ONE QUARTER MILE...WILL OCCUR THROUGH 5 PM PDT.

* LOCATIONS AFFECTED INCLUDE...COLD SPRINGS...DIXIE VALLEY...
  FRENCHMAN...HAWTHORNE...MIDDLEGATE AND LUNING.

THIS DUST WILL AFFECT TRAVELERS ON HIGHWAY 50 EAST OF FALLON AND
HIGHWAY 95 EAST OF HAWTHORNE. DRIVERS SHOULD EXPECT RAPID VISIBILITY
REDUCTIONS DUE TO BLOWING DUST.

&&

LAT...LON 3953 11748 3951 11757 3943 11762 3937 11775
      3922 11771 3916 11778 3909 11777 3899 11818
      3890 11817 3851 11773 3820 11798 3808 11814
      3850 11868 3988 11810 3967 11747
TIME...MOT...LOC 2239Z 302DEG 14KT 3964 11788 3871 11825

CS

The radar

The Beale AFB radar (KBBX), 148 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lassen

When
June 10, 4:00 PM PST
Where
Lassen County, 5.77 mi NNE of Eagle Lake Resort
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.650, -120.770

Nickel sized hail and heavy rain fell near Eagle Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451416.